A study suggests an increase in the risk for pseudotumor cerebri syndrome with current users of fluoroquinolones. When is medical attention warranted?
A study suggests an increase in the risk for pseudotumor cerebri syndrome (PTCS, idiopathic intracranial hypertension) with current users of fluoroquinolones. When is medical attention warranted?
Fluoroquinolones represent one of the most prescribed classes of antibiotics in North America. Fluoroquinolones carry a boxed warning for risk of tendon rupture, tendinitis, and worsening myasthenia gravis. The label also carries a warning for CNS adverse events, including pseudotumor cerebri syndrome. Although rare, untreated PTCS can lead to partial or permanent vision loss. Female sex and obesity are strong risk factors for PTCS, and PTCS is also linked to tetracyclines.
In their case-control study, Sodhi and colleagues1 used data from the LifeLink Database of commercial insurance claims between 2006 and 2014. Random samples were used of persons aged 15 to 60 years with PTCS diagnosed with MRI or CT scan and lumbar puncture within 15 days or 30 days of starting a fluoroquinolone. There were 339 cases of PTCS: 93% women, 18.3% obese, mean age 33.8 years and 3390 controls. Results were adjusted for obesity and use of isotretinoin, ethinyl estradiol, and corticosteroids.
The risk for PTCS increased more than 5.5 times within 15 days of fluoroquinolone use (adjusted RR 5.67, 95% CI 2.72-11.83). Within 30 days of fluoroquinolone the risk increased more than 4 times (aRR 4.15, 95% CI 2.29-7.50). An estimated 2000 new cases of PTCS in North America per year may be due to fluoroquinolone use.
The risk for PTCI with tetracyclines increased more than 2.5 times within 15 days of tetracycline use (aRR 2.68, 95% CI 0.89–8.11). Within 30-days of tetracycline use the risk increased more than 3.5 times (aRR 3.64, 95% CI 1.67–7.91).
“Our study suggests an increase in the risk for PTCS with current users of fluoroquinolones. Although this adverse event is rare, patients who experience symptoms of raised intracranial pressure including headaches, tinnitus, and double vision while taking fluoroquinolones should seek medical attention,” wrote Mohit Sodhu, MSc, University of British Columbia, Vancouver, Canada, and colleagues.
Medical attention is warranted in patients who experience symptoms of increased intracranial pressure (eg, dizziness, headache, tinnitus, double vision) while on fluoroquinolones or tetracyclines.
Related Content:Headache and Migraine